Alert archive / Washington / Gale Warnings in 2020
Gale Warning 49, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Sep 4, 2020, 8:18 PM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2020, 8:18 PM PDT (03:18 UTC)
- Expired
- Sep 4, 2020, 11:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
142 WHUS76 KSEW 050318 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 818 PM PDT Fri Sep 4 2020 PZZ131-132-050900- /O.UPG.KSEW.SC.Y.0190.000000T0000Z-200905T0900Z/ /O.NEW.KSEW.GL.W.0049.200905T0318Z-200905T0600Z/ /O.NEW.KSEW.SC.Y.0191.200905T0600Z-200905T0900Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 818 PM PDT Fri Sep 4 2020 ...GALE WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT SATURDAY... * WHAT...For the Gale Warning, west winds 25 to 35 kt. For the Small Craft Advisory, west winds 15 to 25 kt. * WHERE...Central U. S. Waters Strait Of Juan De Fuca and East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...For the Gale Warning, until 11 PM PDT this evening. For the Small Craft Advisory, until 2 AM PDT Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ133-051130- /O.CON.KSEW.SC.Y.0190.200905T0700Z-200905T1500Z/ Northern Inland Waters Including The San Juan Islands- 818 PM PDT Fri Sep 4 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT SATURDAY... * WHAT...South winds 15 to 25 kt. * WHERE...Northern Inland Waters Including The San Juan Islands. * WHEN...From midnight tonight to 8 AM PDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Sep 4, 2:43 PM PDT, 5 hours 35 minutes earlier.
Area forecast discussion, Sep 4, 2:43 PM PDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
243 PM PDT Fri Sep 4 2020
.SYNOPSIS...An upper ridge will be over Western Washington through
the next week. Onshore flow tonight into Saturday for cooler
temperatures into the weekend. Flow turns offshore Monday with
record highs possible Tuesday through Thursday. With above normal
temperatures, gusty east winds, and dry low levels, fire weather
concerns increase dramatically Monday into next week.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...Dry weather mostly clear
skies across the area this afternoon. Elevated wildfire smoke
evident on satellite with low stratus along the central coast.
Stratus will move inland tonight into Saturday morning for low
clouds across much of the Lowlands through the morning with the
onshore flow. Sunshine expected by the afternoon. Temperatures
will be cooler on Saturday with the onshore flow with highs in the
70s to low 80s in spots across the Southwest Interior.
An impressive upper ridge will build offshore Sunday into Monday
for increasing high temps across the area. Temperatures will be a
few degrees warmer Sunday with highs in the mid 70s to mid 80s.
A strong cold front will slide south across portions of the
Interior Northwest and northern Rockies by Monday. This will lead
to a rather tight pressure gradient with SEA-EAT around -9.0 by
Monday night into early Tuesday with the ridge offshore, for the
potential of a decent east wind event for September standards.
Latest guidance highlights increasing Fraser Outflow Winds by
Monday afternoon, with east winds increasing across the Cascades
and Foothills Monday evening into Monday night. Wind gusts from
30-40 MPH possible in these areas with the strongest winds Monday
night into Tuesday. Breezy winds elsewhere across the Puget Sound.
Critical fire weather conditions will develop by Monday afternoon
with the gusty east winds combined with dry low levels and low
RHs (Refer to the fire discussion for more information).
Temperatures will warm by Monday with the offshore winds with
highs in the 80s for most areas. JD
.LONG TERM /TUESDAY THROUGH FRIDAY/...The upper ridge will be in
place across the Pacific Northwest through next week. A thermal
trough will build along the coast by Tuesday with offshore flow.
Elevated gradients for offshore winds on Tuesday with gusty east
winds. Temperatures Tuesday will be warmer in the 80s to low 90s
across the Southwest Interior. Gradients will ease a bit on
Wednesday, but with light offshore winds and an upper ridge over
the area, temperature will warm into the 90s across many
locations, with 80s along the northern Puget Sound. High
temperature records will likely fall in places Wednesday and
Thursday with the mid 80s to mid 90s temperatures. Gradients will
ease Thursday into Friday for some cooler temperatures on Friday
with highs in the 70s to 80s across the area. JD
&&
.AVIATION...Southwest flow aloft over Western Washington
today becomes westerly on Saturday as a strong upper ridge begins to
build just offshore. The air mass is dry and stable with some areas
of smoke aloft. A marine layer will surge into the interior of
Western Washington tonight as low level onshore flow increases.
Areas of low MVFR or IFR ceilings in stratus will spread into Puget
Sound by 10Z-12Z Saturday morning then gradually burn back to the
coast by midday.
KSEA...VFR with thin layer of smoke aloft. MVFR or IFR in stratus
will develop by 10Z or so Saturday morning. Surface wind westerly
this afternoon then backing to S-SW less than 10 knots this evening
and continuing through midday Saturday. 27
&&
.MARINE...Onshore flow this afternoon will persist into
Saturday. Small craft westerlies are expected in the central and
eastern Strait of Juan de Fuca this afternoon and evening and small
craft advisory southerlies are expected late tonight in portions of
the Northern Inland Waters. Onshore flow will then turn more
northerly on Sunday before increasing offshore flow develops early
next week as a thermal trough sets up along the coast. Coastal seas
will hover at 4 to 6 feet through the weekend before increasing to 7
or 8 feet briefly on Monday as a new northwesterly swell train
arrives in the region. 27
&&
.FIRE WEATHER...An extended period of warm and dry weather is
expected across Western Washington over the next 7 days. A strong
ridge of high pressure will dominate the upper levels of the
atmosphere, with the development of strong offshore flow by the
beginning of next week. This setup is favorable for critical fire
weather conditions across a large portion of the CWA, as fuels
continue to dry. A Fire Weather Watch has been issued for the
Cascades/adjacent Foothills as well as southern portions of the
CWA and portions of the Olympics Mon-Wed. Refer to RFWSEW for more
information.
Today-Sun: Light offshore flow today with high pressure across the
northern/central Rockies and troughing near the WA/OR coasts.
Although warm and dry conditions accompany this flow and fire
starts are possible, widespread issues are not anticipated. Flow
will transition onshore this evening through Saturday which will
aid in RH recoveries and temperatures a bit cooler. Conditions
will warm back up Sunday with light flow.
Mon-Thurs: The local area is still expected to see the potential
for an east wind event resulting in widespread critical fire
weather conditions. A strong area of high pressure will swing down
from western Canada into the ROckies, resulting in a backdoor cold
frontal passage across the area. This will mark the development of
east winds as Fraser outflow spills into the northern portions
of the area. High pressure will then remain in a favorable
position to our east through Tuesday to sustain a strong E-W
oriented pressure gradient as a thermal trough then develops along
the Coast. Guidance is suggestive of sustained winds of at least
10-20 mph with gusts to near 40 mph possible and RH values
dropping to between 10-20 percent as this setup evolves. It is
during the Mon-Tues timeframe where conditions appear most
favorable for fire starts/rapid fire spread. By Wednesday,
gradients relax some, but flow will remain offshore in combination
with sustained warm/dry conditions. This is likely to keep
elevated fire concerns through Wednesday and potentially thru the
remainder of the week.
Kovacik
&&
.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Fire Weather Watch from Monday morning through Wednesday evening
for Black Hills and Southwest Interior Lowlands-Central
Coastal Lowlands-East Portion of the Olympic Mountains-
Northeast Puget Sound Lowlands Generally Below 1500 Feet-
Southeast Puget Sound Lowlands Generally Below 1500 Feet-
West Slopes of the Central Cascades Generally above 1500
Feet-West Slopes of the North Cascades Generally above 1500
Feet.
PZ...Small Craft Advisory until 2 AM PDT Saturday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:18 PM PDT | Small Craft Advisory | SEW | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.